New Mexico, 2006

Hail in New Mexico, May 5, 2006

May 5, 2006 · NWS ABQ · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 5, 2:25 PM MST, 55 minutes earlier.

Area forecast discussion, May 5, 2:25 PM MST, 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
325 PM MDT FRI MAY 5 2006

...TORNADO WATCH 294 JUST ISSUED FOR ROOSEVELT COUNTY THRU 03Z...
...TORNADO WATCH 293 REMAINS IN EFFECT FOR CHAVES CO. THRU 03Z...

.UPDATE...
WILL ISSUE ZONE PACKAGE EARLY TO INCORPORATE NEW TORNADO WATCH
294 WHICH INCLUDES ROOSEVELT COUNTY THROUGH 900 PM MDT. DPORTER

&&

.DISCUSSION...
SVR WEATHER THE MAIN HIGHLIGHT LATE THIS AFTERNOON AND EVENING AS
STORMS CONTINUE TO DEVELOP WITHIN AXIS OF DECENT INSTABILITY. UPR
LEVEL LOW WILL WORK INTO THE FOUR CORNERS AREA EARLY THIS EVENING.
MEANWHILE...SW FLOW CONTINUES TO ADVECT UPPER LEVEL DISTURBANCES
INTO THE CWFA...PROVIDING STRONG VERTICAL ASCENT ACROSS CNTRL/ERN
NEW MEXICO. STRONG DIRECTIONAL/SPEED SHEAR IS NOTED ALONG A LINE
FROM CLINES CORNERS TO ROSWELL...WHICH WOULD ALLOW FOR LONG LIVED
SUPERCELLS WITH THE POTENTIAL TO PRODUCE ISOLD TORNADOES. THE SVR
THREAT LESSENS AS STORMS WORK INTO THE COOLER AIRMASS NEAR THE TX
STATE BORDER. ACTIVITY WITHIN THE NRN MOUNTAINS CONTINUES TO BE A
MIXTURE OF WET AND DRY CELLS. SIGNIFICANTLY INCREASED POPS IN THE
NE/EC PLAINS FOR THE EVENING PERIOD INTO THE LIKELY CATEGORY. UPR
CORE EXPECTED TO PASS THROUGH THE STATE TONIGHT...CENTERED WITHIN
THE EAST BY 12Z. NAM/GFS DIFFER ON WHEN BRUNT OF PCPN WILL DEPART
THE REGION...WITH THE NAM BEING THE SLOWEST. DECIDED TO SPLIT THE
DIFFERENCE AND MAINTAIN SCT COVERAGE FOR THE MORNING HOURS. ISOLD
SHOWERS/STORMS SHOULD REDEVELOP BY AFTERNOON ALONG THE ERN SLOPES
OF THE SANGRE MTS AND TRACK INTO THE NE PLAINS...DUE TO UPR LEVEL
DISTURBANCES PASSING THROUGH NW FLOW ALOFT. LOW CLOUDS AND PATCHY
FOG WILL BE AN ISSUE ONCE AGAIN TONIGHT...EAST OF THE CENTRAL MTN
CHAIN AND WILL LIKELY FAIL TO DISSIPATE BY AFTERNOON. WENT ON THE
LOW END OF NUMERICAL GUIDANCE...WITH HIGHS ONLY IN THE LOW 60S IN
THE FAR NE ZONES.

ANOTHER ROUND OF PCPN EXPECTED SUN AFTERNOON AS NW FLOW CONTINUES.
FOG WILL BE AN ISSUE ONCE AGAIN FOR THE ERN PLAINS SATURDAY NIGHT.
EXPECT TEMPERATURES TO REBOUND ACROSS THE EAST AS STRATUS AND FOG
SHIFT INTO WRN TX LATE SUN MORNING/EARLY AFTERNOON. LATER SHIFTS
WILL HAVE TO MONITOR THE SUN PERIOD AS NAM IS HINTING AT A BETTER
THREAT FOR PCPN WITHIN AN AXIS OF DECENT INSTABILITY OF 2000 K/JG.

QUIET WEATHER FOR MONDAY BEFORE A SFC FRONT WORKS INTO THE NE FOR
TUE/TUE NIGHT. MAX TEMPS WILL BE IN THE UPPER 80S/LOW 90S FOR MON
AS UPPER FLOW BRIEFLY SHIFTS TO ZONAL FLOW. PCPN CHANCES INCREASE
FOR TUE/WED AS UPSLOPE FLOW INTERACTS WITH UPPERR FLOW VEERING TO
THE NW. WENT AHEAD AND WHACKED HIGHS FOR THE NE/EC PLAINS ON WED.
WILL LEAVE REMAINDER OF EXTENDED INTACT FOR NOW. DPORTER

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  41  77  42  77 /   5   0   0   5
GALLUP..........................  30  72  33  75 /   0   0   0   0
GRANTS..........................  34  73  36  76 /   5   0   0   5
GLENWOOD........................  40  80  42  82 /   0   0   0   5
CHAMA...........................  28  62  29  62 /  30  10  10  10
LOS ALAMOS......................  37  66  39  69 /  30   5   5   5
RED RIVER.......................  29  55  29  60 /  40  10  10  10
TAOS............................  35  67  32  70 /  40  10  10  10
SANTA FE........................  37  69  39  73 /  40   5   5   5
SANTA FE AIRPORT................  40  71  41  76 /  30   5   5   5
ESPANOLA........................  38  76  39  78 /  40   5   5  10
ALBUQUERQUE HEIGHTS.............  48  76  51  80 /  20   5   0   5
ALBUQUERQUE VALLEY..............  45  78  47  82 /  20   5   0   5
ALBUQUERQUE FOOTHILLS...........  44  75  46  79 /  30   5   0   5
ALBUQUERQUE WEST MESA...........  47  77  47  82 /  20   5   0   5
SOCORRO.........................  45  80  46  83 /  10   0   0   5
SANDIA PARK/CEDAR CREST.........  35  69  37  71 /  30   5   5   5
MORIARTY/ESTANCIA...............  41  71  39  76 /  30   5   5   5
CARRIZOZO.......................  43  77  44  79 /  10   5   0   5
RUIDOSO.........................  37  71  36  72 /  10   5   0   5
RATON...........................  39  65  37  73 /  60  20  20  10
LAS VEGAS.......................  36  65  38  73 /  60  10  10  10
ROY.............................  41  62  43  71 /  80  20  20  10
CLAYTON.........................  42  61  44  73 /  80  30  30  10
SANTA ROSA......................  45  71  44  79 /  80  20  10  10
TUCUMCARI.......................  47  69  48  82 /  90  40  10  10
FORT SUMNER.....................  50  70  48  81 /  70  20  10  10
CLOVIS..........................  49  67  48  80 /  80  40  10  10
PORTALES........................  49  67  49  81 /  80  40  10  10
ROSWELL.........................  55  78  53  86 /  30   5   5   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

46
Hazardous weather outlook, May 5, 5:00 AM MST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI MAY 5 2006

NMZ001>021-026-061200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT FRI MAY 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE EAST CENTRAL AND SOUTHEAST PLAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING ACROSS
THE EAST CENTRAL AND SOUTHEAST PLAINS.

16

The radar

The Cannon AFB radar (KFDX), 96 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Chaves

When
May 5, 3:20 PM MST
Where
Chaves County, 12 mi NE of Elkins
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
33.800, -103.900

Hail, Roosevelt

When
May 5, 3:45 PM MST
Where
Roosevelt County, 5 mi N of Elida
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.000, -103.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506928, 5506929.